Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 20, NWS North Platte, NE

October 1, 202418 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 1, 2024, 1:35 AM MDT for 18 counties in Nebraska. It took effect at Oct 1, 2024, 11:00 AM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2024, 1:35 AM MDT (07:35 UTC)
In effect from
Oct 1, 2024, 11:00 AM MDT
Expired
Oct 2, 2024, 6:00 PM MDT
In force
31 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3402 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS83 KLBF 010735
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
235 AM CDT Tue Oct 1 2024

NEZ204-206-208-011545-
/O.NEW.KLBF.FW.W.0020.241001T1700Z-241002T0300Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
235 AM CDT Tue Oct 1 2024 /135 AM MDT Tue Oct 1 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR THE PANHANDLE AND SANDHILLS...

The National Weather Service in North Platte has issued a Red
Flag Warning for gusty winds and low relative humidity, which is 
in effect from Noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/
this evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest and Fire 
  Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R 
  McKelvie National Forest.

* TIMING...From Noon CDT /11 AM MDT/ today to 10 PM CDT /9 PM MDT/
  this evening.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...Around 15 percent.

* TEMPERATURES...In the low 70s.

* LIGHTNING...None.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
240 
WWUS83 KLBF 011946
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
246 PM CDT Tue Oct 1 2024

NEZ204-206-208-020400-
/O.EXT.KLBF.FW.W.0020.000000T0000Z-241003T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
246 PM CDT Tue Oct 1 2024 /146 PM MDT Tue Oct 1 2024/

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
PANHANDLE AND SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest and Fire 
  Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R 
  McKelvie National Forest.

* TIMING...Until 7 PM CDT /6PM MDT/ Wednesday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph into
  tonight. Westerly winds 10 to 20 mph Wednesday morning becoming
  northerly in the afternoon. Gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...Up to 91 on Wednesday.

* LIGHTNING...None.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
918 
WWUS83 KLBF 020747
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
247 AM CDT Wed Oct 2 2024

NEZ204-206-208-021600-
/O.CON.KLBF.FW.W.0020.000000T0000Z-241003T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
247 AM CDT Wed Oct 2 2024 /147 AM MDT Wed Oct 2 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
PANHANDLE AND SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest and Fire 
  Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R 
  McKelvie National Forest.

* TIMING...Until 7 PM CDT /6PM MDT/ this evening.

* WINDS...Westerly winds 10 to 20 mph this morning becoming 
  northerly in the afternoon. Gusts up to 25 mph.

* RELATIVE HUMIDITY...Around 10 percent. 

* TEMPERATURES...Upper 80s to low 90s.

* LIGHTNING...None.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
564 
WWUS83 KLBF 021548
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
1048 AM CDT Wed Oct 2 2024


NEZ204-206-208-030000-
/O.CON.KLBF.FW.W.0020.000000T0000Z-241003T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
1048 AM CDT Wed Oct 2 2024 /948 AM MDT Wed Oct 2 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
PANHANDLE AND SANDHILLS...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest and Fire 
  Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R 
  McKelvie National Forest.

* TIMING...Until 7 PM CDT /6PM MDT/ this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...Up to 91.

* LIGHTNING...None.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
135 
WWUS83 KLBF 030006
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
706 PM CDT Wed Oct 2 2024

...THE RED FLAG WARNING HAS BEEN EXPIRED...

NEZ204-206-208-030115-
/O.EXP.KLBF.FW.W.0020.000000T0000Z-241003T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
706 PM CDT Wed Oct 2 2024 /606 PM MDT Wed Oct 2 2024/

...THE RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR THE PANHANDLE AND SANDHILLS...

The National Weather Service in North Platte has expired the Red 
Flag Warning across the Panhandle and Sandhills. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 30, 11:28 PM MDT, 2 hours 7 minutes earlier. Its key messages:

  • * Cooler temperatures return to the region on Tuesday before more seasonal temperatures return through the weekend. * No precipitation is expected with dry conditions prevailing through the weekend. * Near-critical fire conditions are expected Tuesday and Wednesday across much of western and north central Nebraska due to low humidity and strong winds.
Area forecast discussion, Sep 30, 11:28 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1228 AM CDT Tue Oct 1 2024

.KEY MESSAGES...

* Cooler temperatures return to the region on Tuesday before more
  seasonal temperatures return through the weekend.

* No precipitation is expected with dry conditions prevailing
  through the weekend.

* Near-critical fire conditions are expected Tuesday and Wednesday
  across much of western and north central Nebraska due to low
  humidity and strong winds.

&&

.UPDATE...
Issued at 655 PM CDT Mon Sep 30 2024

Looking at the latest HRRR guidance, am more concerned about
lighter winds in the NW Sandhills and northeastern Panhandle
overnight. With forecast lows in the lower 30s and lighter
expected winds, feel more confident in frost headlines for
Sheridan and western Cherry county. We will have some dry air to
overcome for frost formation as current dew points in NW
Nebraska are in the upper teens. With the expected degree of
dry air, will keep the frost mention patchy.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 228 PM CDT Mon Sep 30 2024

A quiet weather pattern will remain in place through the short term
and into the foreseeable future. Conditions will remain dry through
Tuesday as strong high pressure remains over the central US. With
the passage of the cold front this morning, temperatures will drop
significantly from the past several days. Highs tomorrow will only
rise into the mid 60s to low 70s. For overnight lows tonight,
temperatures will drop into the 30s for most locations. A few
isolated locations across northern Nebraska could even see a low dip
into the upper 20s. Would not be surprised if some patchy frost
develops across the Sandhills and into the Pine Ridge where these
colder temperatures are expected. However, due to slightly stronger
winds and drier air overnight, no frost headlines have been issued.
Tuesday night lows also remain cooler, but will only drop into the
40s, which is near normals for this time of year.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 228 PM CDT Mon Sep 30 2024

Quiet and dry conditions continue through the end of next week as
strong upper level ridging gives way to zonal flow. Outside of some
warmer days on Wednesday (mid to upper 80s) and Saturday (mid 80s),
temperatures remain near normal (in the mid 70s) through next
weekend. While it's possible to see these temperatures rise a bit
over the next few days, the zonal flow will keep any major chances
of warm air advection from infiltrating the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1228 AM CDT Tue Oct 1 2024

VFR will continue through the forecast period for western and
north central Nebraska terminals as just high cirrus clouds
stream by. The main aviation weather concern is wind.
Light/variable winds overnight will become southerly after
sunrise and strengthen midday with gusts 20+ kts this afternoon,
especially for northern terminals (VTN).

&&

.FIRE WEATHER...
Issued at 403 AM CDT Mon Sep 30 2024

Fire weather concerns return to the region for Tuesday and Wednesday
as RH values drop and winds increase. Near-critical fire conditions
are expected both days affecting much of the area.

For Tuesday, near-critical fire conditions are expected with the
lowest humidity values being across the Panhandle and portions of
northern Nebraska. Afternoon RH values will drop to 15 percent or
below with southerly winds gusting up to 20 to 25 mph. While it will
be close, the strongest winds up to 30 mph are not expected to be
correlated where the lowest RH values will be located. In addition,
much cooler, below normal temperatures, are expected on Tuesday,
helping to keep widespread fire concerns at bay. Have opted to hold
off on any fire headlines this issuance, however, fuels are ready to
burn, and a headline may still be raised overnight.

For Wednesday, near-critical fire conditions are expected once again
as humidity drops to near or below 15 percent in the afternoon.
However, winds are anticipated to stay below 20 mph keeping much of
our area from reaching widespread critical fire conditions. Will
continue to monitor as the latest data comes in for Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM MDT Tuesday for NEZ004-094.

&&

UPDATE...Buttler
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Snively
FIRE WEATHER...Kulik
Hazardous weather outlook, Sep 30, 6:39 PM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
739 PM CDT Mon Sep 30 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-020045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
739 PM CDT Mon Sep 30 2024 /639 PM MDT Mon Sep 30 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Cool temperatures falling into the 30s, clear skies, and calm wind
will facilitate areas of patchy frost across portions of the
Sandhills. A Frost Advisory is in effect 3 AM to 9 AM MT for Sheridan
and western Cherry Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions continue on most days Tuesday
through Sunday. Fire weather conditions may become critical Tuesday
and Saturday.

The area of concern Tuesday is generally along and west of Highway
61 where strong south winds and low humidity will coincide.

The situation Saturday is more uncertain but temperatures will be
warm, humidity low, and there is the potential for strong winds to
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.